Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 235, NWS Austin/San Antonio, TX

June 30, 20048 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 30, 2004, 8:39 AM CDT for 8 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 8:39 AM CDT (13:39 UTC)
Expired
Jun 30, 2004, 12:45 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bastrop County, TX, Caldwell County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Karnes County, TX, Lavaca County, TX, Lee County, TX

The radar

The Austin/San Antonio radar (KEWX), 75 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2986 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 301344
FFWSAT
TXC021-055-123-149-177-255-285-287-301745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 AM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LEE
  BASTROP
  FAYETTE
  CALDWELL
  GONZALES
  LAVACA
  DEWITT
  KARNES

* UNTIL 1245 PM CDT

* AT 839 AM CDT...SHOWERS AND THUNDERSTORMS CONTINUED TO INCREASE    
  OVER LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
  DEWITT...AND KARNES COUNTIES.  

* OTHER LOCATIONS IN THE WARNING INCLUDE PARTS OF
  LEE...BASTROP...FAYETTE...CALDWELL...GONZALES...LAVACA...
  DEWITT...AND KARNES COUNTIES.  
  
SHOWERS AND THUNDERSTORMS MOVING NORTHEAST AT 20 MPH WILL PRODUCE 
MODERATE TO HEAVY RAINS ACROSS PARTS OF LEE...BASTROP...
FAYETTE...CALDWELL...GONZALES...LAVACA...DEWITT...AND KARNES 
COUNTIES IN THE NEXT FEW HOURS.  

MODERATE TO LOCALLY HEAVY RAIN MAY CAUSE FLOODING AT LOW WATER 
CROSSINGS...IN WAKE OF RECENT HEAVY RAINS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2891 9757 2940 9668 2968 9694 3004 9668
          3018 9684 3034 9676 3053 9698 2985 9780
          2970 9752 2934 9773 2917 9755 2913 9774

$$
1 follow-up statement
000 
WGUS74 KEWX 301534
FFSSAT
TXC021-055-123-149-177-285-287-301745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 AM CDT WED JUN 30 2004

...FLASH FLOOD WARNING FOR LEE...BASTROP...FAYETTE...
CALDWELL...GONZALES...LAVACA...DEWITT AND KARNES COUNTIES
UNTIL 1245 PM CDT...

AREAS OF RAIN WITH SHOWERS AND THUNDERSTORMS CONTINUE THIS MORNING
ACROSS SOUTH CENTRAL TEXAS.  MODERATE TO BRIEF HEAVY RAINS ARE
POSSIBLE.  WITH HIGH SOIL MOISTURE AND RECENT HEAVY RAINS...IT
WILL NOT TAKE AS MUCH RAIN TO CAUSE FLOODING THIS MORNING.

A FLASH FLOOD WARNING IS IN EFFECT FOR FRIO COUNTY UNTIL
11 AM CDT.  A FLASH FLOOD WARNING IS IN EFFECT FOR BEXAR...
COMAL...GUADALUPE...AND WILSON COUNTIES UNTIL 1130 AM CDT.
A FLASH FLOOD WARNING IS IN EFFECT FOR COMAL AND HAYS COUNTIES
UNTIL 1145 AM CDT.

IF YOU LIVE IN OR NEAR A FLOOD PRONE AREA...BE PREPARED TO
MOVE TO SAFETY OR HIGHER GROUND QUICKLY IF A WARNING IS ISSUED OR
FLOODING IS OBSERVED.

MOTORISTS TRAVELING ACROSS SOUTH CENTRAL TEXAS SHOULD EXERCISE
EXTREME CAUTION IN AREAS OF HEAVY RAINFALL.  BE ESPECIALLY CAUTIOUS
IN LOW LYING AREAS...NEAR LOW WATER CROSSINGS AND NEAR CREEK OR
RIVERS.  DO NOT DRIVE INTO WATER THAT COVERS THE ROADWAY. REMEMBER...
TURN AROUND DONT DROWN.

IN ADDITION TO THE THREAT FOR FLASH FLOODING...RIVER FLOODING IS
ALSO A CONCERN.  HEAVY RAINFALL WILL RUN OFF QUICKLY AND CAUSE
RAPID RISES ON AREA CREEKS...STREAMS AND RIVERS.  IF YOU LIVE NEAR A
CREEK...STREAM OR RIVER...BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND IF A WARNING IS ISSUED OR FLOODING IS OBSERVED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:42 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 30, 3:42 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 AM CDT WED JUN 30 2004

.DISCUSSION...
THE BAD NEWS IS THAT IT WILL REMAIN WET...VERY WET...FOR THE NEXT
12-24 HOURS. HIGH POPS (80-100) CENTRAL AND EAST TODAY...DECREASING
TO 30 OUT WEST IN VAL VERDE COUNTY. RIVER FLOODING WILL CONTINUE OUT
WEST TODAY...WITH ONGOING RAIN POSSIBLY LEADING TO MAJOR FLOODING ON
THE SABINAL AND FRIO RIVERS. FLASH FLOODING WILL CONTINUE TO BE A
THREAT AS WELL...UNFORTUNATELY CONCENTRATING OVER THE AUSTIN-SAN
ANTONIO INTERSTATE 35 CORRIDOR THIS MORNING AND AFTERNOON.

THE GOOD NEWS IS THAT THE SYNOPTIC PATTERN WILL UNDERGO SIGNIFICANT
CHANGES OVER THE NEXT 24-48 HOURS THAT WILL LEAVE SOUTH CENTRAL
TEXAS HOT AND DRY FROM FRIDAY THROUGH THE JULY 4TH WEEKEND. AN UPPER
RIDGE OF HIGH PRESSURE WILL BUILD AND BECOME CENTERED OVER NORTHEAST
MEXICO. THE STORM TRACK WILL THEN SHIFT NORTH AND EAST OUT OF THE
AREA. WILL HOLD ONTO MINIMAL POPS (10-20) FOR SOME OF OUR NE COUNTIES
THU NIGHT THROUGH FRIDAY NIGHT TO COVER POSSIBLE MCS EVOLUTION AND
TRACK FROM NORTH TEXAS IN NW FLOW ALOFT. OTHERWISE...WILL GO POPLESS
GIVEN HIGHER CONFIDENCE IN LATEST ECMWF SOLUTION OVER WEAKER RIDGE
GFS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  75  92  76 /  90  40  20  20
AUSTIN BERGSTROM INTL AIRPORT  84  72  93  73 /  90  40  20  20
DEL RIO INTL AIRPORT           91  75  96  75 /  30  10  10   0
SAN ANTONIO INTL AIRPORT       83  75  92  75 / 100  30  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT THRU 4 PM.

&&

11/03/JB
Hazardous weather outlook, Jun 30, 6:00 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 30 2004

TXZ171>173-183>194-202>209-217>225-228-011100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND
THE HILL COUNTY UNTIL 4 PM CDT THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO PLAGUE THE AREA TODAY ONLY
AGGRAVATING FLASH FLOODING AND RIVER FLOODING.  ADDITIONAL RAIN
AMOUNTS COULD RUN 1 TO 3 INCHES WITH ISOLATED TOTALS UP TO 6 INCHES.
RAIN CHANCES WILL START TO DECREASE TONIGHT BUT FLOODING MAY
PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOME RIVER FLOODING MAY CONTINUE. OTHERWISE...NO HAZARDOUS WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 8:15 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 AM CDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      DEVINE                  29.15N 98.90W
06/30/2004                   MEDINA             TX   BROADCAST MEDIA

            HIGHWAY 173 BRIDGE BETWEEN DEVINE AND JOURDANTON WASHED
            AWAY.

0735 AM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
06/30/2004                   TRAVIS             TX   LAW ENFORCEMENT

            SEVEN LOW WATER CROSSINGS CLOSED.

&&

VL/DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:23 PM CDTFlash Flood WarningEWXAtascosa, Bastrop, Caldwell, Comal, Frio, Guadalupe and 8 more112 min
Jun 29, 11:37 PM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
Jun 30, 12:38 AM CDTFlash Flood WarningEWXBandera, Kerr4 hr
Jun 30, 2:24 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 30, 3:24 AM CDTFlash Flood WarningEWXMedina, Uvalde6 hr
Jun 30, 3:46 AM CDTFlash Flood WarningEWXComal, Hays4 hr
Jun 30, 4:13 AM CDTFlash Flood WarningEWXGuadalupe4 hr
Jun 30, 4:40 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 30, 4:50 AM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 30, 4:54 AM CDTFlash Flood WarningEWXZavala4 hr
Jun 30, 6:30 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 30, 7:00 AM CDTFlash Flood WarningEWXFrio4 hr
Jun 30, 7:43 AM CDTFlash Flood WarningEWXCaldwell, Comal, Hays4 hr
Jun 30, 8:25 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 30, 9:06 AM CDTFlash Flood WarningEWXGuadalupe, Wilson2 hr
Jun 30, 12:50 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Karnes, Lavaca3 hr
Jun 30, 1:36 PM CDTFlash Flood WarningEWXGonzales2 hr
Jun 30, 3:04 PM CDTFlash Flood WarningEWXBexar, Caldwell, Comal, Guadalupe, Hays, Wilson3 hr
Jun 30, 3:14 PM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 6 more3 hr
Jun 30, 3:36 PM CDTFlash Flood WarningEWXAtascosa2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.